Format

Send to

Choose Destination
Int J Crit Illn Inj Sci. 2019 Oct-Dec;9(4):199-202. doi: 10.4103/IJCIIS.IJCIIS_39_17. Epub 2019 Dec 11.

A rare case of hypokalemic ventricular tachycardia in a patient with thyrotoxic periodic paralysis.

Author information

1
Department of Cardiology, St. Joseph's Regional Medical Center, Affiliate of New York Medical College of Medicine, Paterson, Newark, NJ, USA.
2
Department of Internal Medicine, St. Michael's Medical Center, Affiliate of New York Medical College of Medicine, Newark, NJ, USA.
3
Department of Critical Care, St. Joseph's Regional Medical Center, Affiliate of New York Medical College of Medicine, Paterson, Newark, NJ, USA.

Abstract

Thyrotoxic periodic paralysis (TPP) is a potentially fatal complication of hyperthyroidism, characterized by recurrent muscle paralysis and hypokalemia. We present a case of a 32-year-old apparently healthy male patient, who presented with acute paraparesis associated with hypokalemia (K: 1.6 mmol/L), complicated by ventricular tachycardia (VT). Advanced cardiac life support was initiated with an amiodarone infusion, and eventually QRS complex narrowed and wide complex tachycardia resolved. Intravenous potassium chloride (KCl) 40 mEq over 2-3 h and oral KCL 40 mEq were administered to treat the electrolyte imbalance. Patient paralysis was quickly reversed; motor function was regained with movement of the lower extremities. This case highlights the importance of early recognition and prompt treatment of TPP as a differential diagnosis for muscle weakness, especially in the setting of severe hypokalemia. It is important to pay attention to the possibility of the development of lethal VT associated with hypokalemia in the setting of hyperthyroidism and thyrotoxic paralysis.

KEYWORDS:

Hypokalemia; paralysis; thyrotoxicosis; ventricular tachycardia

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center